Alert archive / Washington / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 1, NWS Spokane, WA

May 4, 2016Lincoln County, Spokane County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at May 4, 2016, 10:26 PM PDT for Lincoln County, Spokane County, Washington. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2016, 10:26 PM PDT (05:26 UTC)
Expired
May 4, 2016, 11:15 PM PDT
In force
49 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Lincoln County, WA, Spokane County, WA

The radar

The Spokane radar (KOTX), 15 km from the middle of the area, began a volume at 05:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 11:14 PM PDTTSTM WND DMG1 W Airway Heights, WAREPORTS OF TREES DOWN WEST OF AIRWAY HEIGHTS VIA SOCIAL MEDIA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 5.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2016-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2016-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2192 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

636 
WUUS56 KOTX 050526
SVROTX
WAC043-063-050615-
/O.NEW.KOTX.SV.W.0001.160505T0526Z-160505T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
1026 PM PDT WED MAY 4 2016

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LINCOLN COUNTY IN EASTERN WASHINGTON...
  SPOKANE COUNTY IN NORTHEASTERN WASHINGTON...

* UNTIL 1115 PM PDT

* AT 1024 PM PDT...DOPPLER RADAR INDICATED A STRONG GUST FRONT WITH
  A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 16 MILES SOUTH OF DAVENPORT TO 13 MILES SOUTHEAST
  OF CHENEY...AND MOVING NORTH AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SPOKANE...CHENEY...LIBERTY LAKE...AIRWAY HEIGHTS...MEDICAL LAKE...NINE
  MILE FALLS...MILLWOOD...DAVENPORT...TOWN AND COUNTRY...GREEN ACRES...
  COUNTRY HOMES...TRENTWOOD...DISHMAN...FAIRCHILD AFB...OTIS
  ORCHARDS-EAST FARMS...FAIRWOOD...FAIRFIELD...REARDAN...ROCKFORD AND
  SPANGLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE...OR
YOUR NEAREST LAW ENFORCEMENT AGENCY WHO WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE OFFICE IN SPOKANE.


&&

LAT...LON 4783 11809 4780 11808 4780 11801 4782 11800
      4773 11709 4726 11716 4725 11720 4737 11824
      4784 11823
TIME...MOT...LOC 0524Z 186DEG 36KT 4742 11820 4735 11739 

$$

MF
1 follow-up statement
276 
WWUS56 KOTX 050613
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1113 PM PDT WED MAY 4 2016

WAC043-063-050619-
/O.EXP.KOTX.SV.W.0001.000000T0000Z-160505T0615Z/
LINCOLN WA-SPOKANE WA-
1113 PM PDT WED MAY 4 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LINCOLN AND
SOUTHERN SPOKANE COUNTIES WILL EXPIRE AT 1115 PM PDT...
    
THE GUST FRONT WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THUNDERSTORMS BEHIND THIS GUST FRONT.

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN SPOKANE
COUNTY...EXTREME NORTHERN LINCOLN COUNTY AND SOUTHERN STEVENS AND
PEND ORIELLE COUNTIES UNTIL 1145 PM.

LAT...LON 4783 11809 4780 11808 4780 11801 4782 11800
      4773 11709 4726 11716 4725 11720 4737 11824
      4784 11823
TIME...MOT...LOC 0606Z 186DEG 36KT 4742 11820 4735 11739 

$$

MF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 10:02 PM PDT, 24 minutes earlier.

Area forecast discussion, May 4, 10:02 PM PDT, 24 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1002 PM PDT WED MAY 4 2016

.SYNOPSIS...
Several rounds of showers and storms will be possible across the
region tonight and into Thursday. Some storms will be capable of
heavy rainfall...hail...and gusty winds. Improving but breezy
conditions will begin on Friday, lasting through the weekend.

&&

.DISCUSSION...
Updates to published forecast for the next 6 hours or so has been
published to reflect the area of showers and thunderstorms moving
up from the south this evening through Adams...Whitman and
imminently into Spokane and Lincoln Counties. While these storms
were severe earlier this evening over Oregon...spotter reports as
they crossed into the Spokane CWA suggests they are now more
tame...although still capable of brief heavy rain and wind gusts
to 40 mph as they track northward through the basin this evening.
Radar suggest an outflow boundary pushing ahead of the shower mass
currently over north Whitman county and may bring 30 to 40 mph
wind gusts to the Spokane area between 11 pm and 1130 pm. The
whole area of showers and isolated thunderstorms will track north
through Spokane and into the Northeast mountains through
tonight...although embedded thunderstorms will become less common
but still present through the night. /Fugazzi

&&

.AVIATION...
00Z TAFS: A south to north flow of moisture will continue over
the region thru Thursday. Scattered showers and thunderstorms
will continue to move from south to north Wednesday evening and
overnight into Thursday morning region wide. Local MVFR ceilings
and visibilities can be expected with the storms. JL

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        55  73  52  76  54  81 /  60  60  50  10  10   0
Coeur d'Alene  52  74  49  74  50  81 /  60  60  50  10  10  10
Pullman        51  70  48  74  49  79 /  40  50  50  10  10  10
Lewiston       56  76  52  79  54  84 /  20  40  50  20  10  10
Colville       50  71  45  79  47  85 /  60  70  50  10  10   0
Sandpoint      50  72  45  72  44  79 /  60  60  50  20  10   0
Kellogg        49  74  44  72  44  79 /  50  50  50  30  20  10
Moses Lake     53  75  49  81  53  87 /  70  40  20  10   0   0
Wenatchee      55  74  53  81  57  87 /  60  40  20  10  10   0
Omak           54  72  48  80  53  85 /  50  60  30  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 4, 5:52 AM PDT, 16 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
552 AM PDT WED MAY 4 2016

WAZ038-041>044-051300-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
552 AM PDT WED MAY 4 2016

This Hazardous Weather Outlook is for portions of Central
Washington and North Central Washington.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms capable of heavy downpours and small hail will be
possible this afternoon into tonight. Storm motion will be to
north between 20 and 30 mph however if multiple storms pass over
recent burn scars...there is a potential for debris flows and
flash floods. Those with outdoor plans or living near 2015 burn
scars are urged to have an adequate means to receive weather
warnings.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thunderstorms capable of heavy downpours and small hail will be
possible again Thursday afternoon.

IDZ003-026-WAZ032>035-051300-
IDAHO PALOUSE-LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
552 AM PDT WED MAY 4 2016

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington and Southeast
Washington.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will be possible overnight. Some storms
will be capable of brief heavy downpours and gusty winds.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Isolated thunderstorms are possible late Thursday afternoon and
evening. At this time, the risk is low however any storms that
develop will have the potential to be strong capable of small
hail...gusty winds...and heavy downpours.

IDZ001-002-004-027-WAZ031-036-037-051245-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
SPOKANE AREA-NORTHEAST MOUNTAINS-
544 AM PDT WED MAY 4 2016

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected today and tonight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Isolated strong Thunderstorms will be possible Thursday afternoon
and evening. These storms will be capable of small to moderate
hail...gusty winds...heavy rainfall...and frequent lightning.
Those with outdoor plans or living near 2015 burn scars are urged
to have an adequate means to receive weather warnings.

 $$

In the hours before

Special weather statement, May 4, 10:12 PM PDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1012 PM PDT WED MAY 4 2016

WAZ033-035-036-050615-
UPPER COLUMBIA BASIN WA-WASHINGTON PALOUSE WA-SPOKANE AREA WA-
1012 PM PDT WED MAY 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN...
NORTHEASTERN ADAMS...SOUTHWESTERN SPOKANE AND NORTH CENTRAL WHITMAN
COUNTIES UNTIL 1115 PM PDT...

AT 1010 PM PDT...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMGUSTFRONT ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST
OF RITZVILLE TO 20 MILES NORTH OF COLFAX. MOVEMENT WAS NORTH AT 30
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS GUST
FRONT. THUNDERSTORMS WITH BRIEF HEAVY RAIN MAY ACCOMPANY THIS FRONT.

LOCATIONS IMPACTED INCLUDE...
SPOKANE...CHENEY...AIRWAY HEIGHTS...MEDICAL LAKE...DAVENPORT...DISHMAN...
FAIRCHILD AFB...REARDAN...ROSALIA...SPRAGUE...HARRINGTON...SPANGLE...
MALDEN...WAVERLY...MARSHALL...MONDOVI...ROCKLYN...GRAVELLES...ELEANOR AND
WAUKON.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4778 11833 4766 11722 4716 11722 4726 11829
TIME...MOT...LOC 0510Z 163DEG 35KT 4729 11821 4718 11729

MF

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 10:12 PM PDTSpecial Weather StatementOTXSpokane63 min
May 4, 11:04 PM PDTSevere Thunderstorm WarningOTXLincoln, Pend Oreille, Spokane, Stevens41 min
May 4, 11:51 PM PDTSpecial Weather StatementOTXStevens54 min
May 5, 12:13 AM PDTAreal Flood AdvisoryOTXStevens7 hr
May 5, 1:17 AM PDTAreal Flood AdvisoryOTXPend Oreille6 hr

Nearby

Severe Thunderstorm Warnings in Washington, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.